North Dakota, 2007Tornado and Hail in North Dakota, July 9, 2007
July 9, 2007 · NWS BIS · 19 events in 9 counties and zones
In the early afternoon of July 9th, Severe Thunderstorm Watch 497 was issued in anticipation of severe thunderstorms developing along and ahead of a strong short wave trough and associated surface low/cold front over western North Dakota. Later in the afternoon, Severe Thunderstorm Watch 502 was issued to include all of central North Dakota as the short wave trough and cold front advanced…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $207,000
- Crop damage
- $413,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early afternoon of July 9th, Severe Thunderstorm Watch 497 was issued in anticipation of severe thunderstorms developing along and ahead of a strong short wave trough and associated surface low/cold front over western North Dakota. Later in the afternoon, Severe Thunderstorm Watch 502 was issued to include all of central North Dakota as the short wave trough and cold front advanced eastward. Numerous severe thunderstorm warnings and several tornado warnings were issued. Several reports of large hail, numerous reports of severe thunderstorm wind gusts, and 1 confirmed tornado report were received during the late afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 12:20 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 9, 12:20 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT MON JUL 9 2007
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST PROBLEM TODAY WILL BE CONVECTION THIS AFTERNOON AND
TONIGHT. CONVECTION ALREADY GETTING GOING IN EASTERN MONTANA.
STRONG SHORTWAVE OVER SOUTHEAST SASKATCHEWAN WILL CONTINUE TO PUSH
SOUTHEAST...INCREASING INSTABILITY/LIFT ACROSS THE REGION. AHEAD OF
THIS...SURFACE TO 85H SOUTHERLY FLOW WILL INCREASE OVER WESTERN
NORTH DAKOTA THIS AFTERNOON. THIS WILL BRING INCREASING MOISTURE TO
THE AREA AS WELL. LOOKS LIKE INGREDIENTS ARE COMING TOGETHER FOR A
SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING. ALTHOUGH LOW LEVEL
MOISTURE WILL BE SOMEWHAT LIMITED...DUE TO THE STRENGTH OF THE MID
LEVEL SHORTWAVE...AND THUS...INCREASING LOW LEVEL FLOW...SHEAR WILL
BE SUFFICIENT FOR A TORNADIC THREAT LATE THIS AFTERNOON WITH
SUPERCELL THUNDERSTORMS. HOWEVER...WIND/HAIL WILL BE THE MAIN THREAT
THIS AFTERNOON AND THIS THREAT WILL CONTINUE THIS EVENING...AS
SYSTEM TRANSFORMS INTO MORE OF A LINEAR MCS. PREVIOUS GRIDS HAD A
PRETTY GOOD HANDLE ON THE SITUATION. DID SOME MINOR ADJUSTMENTS TO
EXPAND COVERAGE OF HIGHER POPS FARTHER SOUTH AND WEST.
AFTER TONIGHT...WILL SEE A STRONG NORTHWEST FLOW ON TUESDAY.
THINKING WE SHOULD STAY BELOW ADVISORY CRITERIA...BUT WINDY AND WILL
CARRY ADVISORY ON THE LAKES.
TEMPERATURES WILL BE COOLER ON TUESDAY AND WILL REMAIN AT OR BELOW
NORMAL THROUGH THE SHORT TERM PERIOD.
ONLY CHANCE OF PRECIPITATION AFTER TONIGHT SYSTEM...WILL BE SOME
LINGERING PRECIP IN THE EASTERN CWA ON TUESDAY. ALSO ADDED A SLIGHT
CHANCE OF PRECIP ON WEDNESDAY AS ANOTHER SHORTWAVE DROPS OVER THE
AREA IN NORTHWEST FLOW.
.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
A SHARP UPPER LEVEL RIDGE OVER THE ROCKIES WILL REMAIN IN PLACE
THROUGH THE LONG TERM. SHORT WAVES MOVING DOWN THE PLAINS SIDE OF
THE RIDGE WILL ONLY BRUSH THE FORECAST INITIALLY...KEEPING THE
CHANCE OF PRECIP LOW AS THE ASSOCIATED SYSTEMS WILL BE MOVING SOUTH
LIMITING THE SUPPLY OF LOW LEVEL MOISTURE. WILL PUT A SLIGHT CHANCE
OF TSTMS IN SUNDAY NIGHT AND MONDAY...AS THE RIDGE LOOSES SOME OF
ITS AMPLITUDE ALLOWING A SHORT WAVE TO MOVE DOWN OVER THE AREA.
TEMPERATURES WILL REMAIN WITHIN THE NORMAL RANGE THROUGH THE PERIOD.
&&
.AVIATION...TIMING OF THE SURFACE LOW AND COLD FRONT WILL BE THE
PROBLEM FOR AVIATION THIS AFTERNOON. GOOD MOISTURE ADVECTION AND
STRONG LIFTING AHEAD OF THE SYSTEM WILL CAUSE SCATTERED
THUNDERSTORMS...SOME SEVERE. CURRENT RADAR INDICATES THUNDERSTORMS
ALONG A LINE FROM NORTH OF MILES CITY THROUGH WOLF POINT INTO CANADA
MOVING EAST AT ABOUT 25 MPH. THE THUNDERSTORMS WILL MOVE ACROSS
EASTERN MONTANA AND NORTH DAKOTA THIS AFTERNOON AND TONIGHT. STRONG
WINDS WILL DEVELOP BEHIND THE LOW...WITH LOW STRATUS A POSSIBILITY
IN WRAP AROUND MOISTURE...ESPECIALLY IN NORTH CENTRAL AND EASTERN
NORTH DAKOTA TONIGHT.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TWH/TSW
Hazardous weather outlook, Jul 9, 2:03 AM MST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT MON JUL 9 2007
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
403 AM CDT MON JUL 9 2007 /303 AM MDT MON JUL 9 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SEVERE THUNDERSTORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
RSL
Event by event
9 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Golden Valley
- When
- July 9, 2:35 PM MST to 2:45 PM MST
- Where
- Golden Valley County, Golva
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.730, -103.980
The storm was accompanied by pea size hail and very heavy rain.
Hail, Slope
- When
- July 9, 2:40 PM MST to 2:48 PM MST
- Where
- Slope County, 12 mi S of Amidon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.306, -103.320
Thunderstorm Wind, Golden Valley
- When
- July 9, 2:45 PM MST to 2:55 PM MST
- Where
- Golden Valley County, 11.91 mi SE of Golva
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 46.608, -103.803
The storm was accompanied by nickel size hail 0.88 inch diameter and very heavy rain. There was some damage to siding.
Hail, Slope
- When
- July 9, 3:10 PM MST to 3:25 PM MST
- Where
- Slope County, 20 mi SE of Amidon
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 46.276, -103.024
The ground was white with hail at conclusion. Minor damage to buildings was reported.
Hail, Bowman
- When
- July 9, 3:20 PM MST to 3:35 PM MST
- Where
- Bowman County, 6 mi W of Rhame to Rhame
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -103.775
Hail, Bowman
- When
- July 9, 3:35 PM MST to 3:45 PM MST
- Where
- Bowman County, 20 mi SW of Bowman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.976, -103.695
Hail, Adams
- When
- July 9, 3:35 PM MST to 3:44 PM MST
- Where
- Adams County, 5 mi N of Hettinger
- Measured
- 2 in hail
- Reported by
- Newspaper
- Coordinates
- 46.072, -102.630
Hail, Adams
- When
- July 9, 4:15 PM MST to 4:30 PM MST
- Where
- Adams County, 15 mi ENE of Haynes
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.053, -102.181
Hail ranged from penny to quarter size. There was minor crop damage.
Thunderstorm Wind, Mountrail
- When
- July 9, 5:30 PM CST to 5:42 PM CST
- Where
- Mountrail County, Stanley
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 48.320, -102.380
Spotter reports several trees down in the city of Stanley. Largest tree was approximately 16 inches in diameter. Two flag poles also broken off.
Thunderstorm Wind, Adams
- When
- July 9, 4:49 PM MST to 4:59 PM MST
- Where
- Adams County, 23 mi E of Hettinger
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.000, -102.151
This was an Automatic Weather Data Network (AWDN) observation.
Hail, McLean
- When
- July 9, 6:05 PM CST to 6:50 PM CST
- Where
- McLean County, 1 mi SE of Raub to 4 mi S of Emmet
- Measured
- 1.5 in hail
- Crop damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.740, -102.035
NWS storm survey completed for the tornado in Mclean County produced from the same supercell thunderstorm, revealed a path of crop destruction from near Raub to just south of Emmet. In some cases crop destruction looked to be 100 percent. The storm also produced a tornado and high thunderstorm wind of around 70 mph.
Thunderstorm Wind, Ward
- When
- July 9, 6:10 PM CST to 6:20 PM CST
- Where
- Ward County, Carpio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.450, -101.750
Tornado, McLean
- When
- July 9, 6:25 PM CST to 6:34 PM CST
- Where
- McLean County, 12 mi S of Roseglen to 13.5 mi S of Roseglen
- Rating
- EF1
- Path length
- 1.5 mi
- Path width
- 60 yd
- Injuries
- 4 direct, 0 indirect
- Property damage
- $80,000
- Crop damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.577, -101.830
NWS storm survey was completed for this event. An EF1 tornado was confirmed to have occurred on the Fort Berthold Reservation of Mclean County starting from 6 miles south of White Shield and ending 8 miles south-southeast of White Shield. The path was about 1 1/2 miles long. One manufactured home was rolled and badly damaged near the beginning of the path. It had three occupants, one adult male and one adult female approximately in their 30's, and one four year old child. All three had minor injuries. A pickup truck at this location was totally destroyed as the home rolled onto it and the truck acted as a stop. Another manufactured home was completely destroyed about one mile from the first. It had one adult male occupant, age 53, who was seriously injured and hospitalized. There was also significant damage to crops in the area, with 100 percent crop loss in some fields caused by wind driven hail up to 1.5 inches in diameter. Wind speed estimated 105 mph.
Thunderstorm Wind, Ward
- When
- July 9, 6:35 PM CST to 6:45 PM CST
- Where
- Ward County, 7.62 mi S of South Prairie
- Measured
- 67 kt (77 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.940, -101.300
Thunderstorm Wind, Ward
- When
- July 9, 6:45 PM CST to 6:50 PM CST
- Where
- Ward County, 9.77 mi E of Douglas
- Measured
- 67 kt (77 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.850, -101.290
Thunderstorm Wind, McLean
- When
- July 9, 7:16 PM CST to 7:20 PM CST
- Where
- McLean County, 13 mi NW of Garrison
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.783, -101.618
Thunderstorm Wind, Sioux
- When
- July 9, 6:30 PM MST to 6:40 PM MST
- Where
- Sioux County, 10 mi S of Solen
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $75,000
- Crop damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.285, -100.530
NWS storm survey completed for this event. Damage to outbuildings, grain bins, horse trailer, picnic benches, empty oil type drums, and other items on the farm. Storm survey determined the damage was caused by high thunderstorm wind gusts and not a tornado. Location 10 miles south and 1 east of Solen.
Hail, Emmons
- When
- July 9, 8:50 PM CST to 9:00 PM CST
- Where
- Emmons County, 4 mi W of Hague
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.030, -100.063
Hail, Emmons
- When
- July 9, 8:55 PM CST to 9:05 PM CST
- Where
- Emmons County, Westfield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.030, -100.200
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 9, 20071 death · $26,000 · 1.25 in hail · 12 events
- Flash Flooding and Hail in Oklahoma, July 9 to 10, 2007$548,000 · 1.75 in hail · 61 events
- Flash Flood and Flood in Illinois, July 9, 2007$905,000 · 52 kt wind · 17 events
- Flash Flooding and Hail in New York, July 9, 20072 injured · $240,000 · 1.25 in hail · 27 events
- Tornado and Flash Flooding in Oklahoma, July 9 to 10, 2007$125,000 · EF1 · 12 events
- Hail and Damaging Winds in Vermont, July 9, 2007$226,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Mississippi, July 9, 2007$330,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in Georgia, July 9, 20071 injured · $251,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 9, 2007$165,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Winds in Arkansas, July 9, 2007$99,000 · 50 kt wind · 17 events
- Flash Flooding in New York, July 9, 2007$100,000 · 3 events
- Damaging Winds in South Dakota, July 9, 2007$75,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46979, 46895, 46980, 46897, 46898, 46918, 47253, 46919, 46974, 46982, 46920, 46984, 46970, 46985, 46986, 46987, 46978, 46925, 46926.